Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 88, NWS St. Louis, MO

May 31, 2018Sainte Genevieve County, Saint Francois County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2018, 7:33 PM CDT for Sainte Genevieve County, Saint Francois County, Washington County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 7:33 PM CDT (00:33 UTC)
Expired
May 31, 2018, 8:08 PM CDT
In force
35 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 99 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:57 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2032 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS53 KLSX 010033
SVRLSX
MOC186-187-221-010130-
/O.NEW.KLSX.SV.W.0088.180601T0033Z-180601T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
733 PM CDT THU MAY 31 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Western Ste. Genevieve County in southeastern Missouri...
  East central Washington County in east central Missouri...
  St. Francois County in southeastern Missouri...

* Until 830 PM CDT.

* At 732 PM CDT, a severe thunderstorm was located near Irondale,
  moving east at 35 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters reported tennis ball size hail 
           3 miles north of Caledonia.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Farmington, Bonne Terre, Desloge, Bismarck, Leadwood, Park Hills,
  Iron Mountain Lake, Irondale, Mineral Point, Iron Mountain,
  Coffman, Leadington, Frankclay, Doe Run and French Village.

This also includes  St. Joe State Park, St. Francois State Park, Hawn
State Park, and Missouri Mines Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.

LAT...LON 3774 9065 3779 9064 3795 9073 3806 9031
      3776 9016 3767 9065
TIME...MOT...LOC 0032Z 254DEG 29KT 3781 9075 

HAIL...2.50IN
WIND...60MPH
 
$$

Kanofsky
2 follow-up statements
000 
WWUS53 KLSX 010054
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
754 PM CDT THU MAY 31 2018

MOC186-187-221-010130-
/O.CON.KLSX.SV.W.0088.000000T0000Z-180601T0130Z/
Ste. Genevieve MO-Washington MO-St. Francois MO-
754 PM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN STE. GENEVIEVE...EAST CENTRAL WASHINGTON AND ST. FRANCOIS
COUNTIES...

At 754 PM CDT, a severe thunderstorm was located over Leadwood,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Farmington, Bonne Terre, Desloge, Bismarck, Leadwood, Park Hills,
Iron Mountain Lake, Irondale, Mineral Point, Iron Mountain, Coffman,
Leadington, Frankclay, Doe Run and French Village.

This also includes  St. Joe State Park, St. Francois State Park, Hawn
State Park, and Missouri Mines Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.

LAT...LON 3774 9065 3779 9064 3795 9073 3806 9031
      3776 9016 3767 9065
TIME...MOT...LOC 0054Z 253DEG 23KT 3785 9057 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
596 
WWUS53 KLSX 010108
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
808 PM CDT THU MAY 31 2018

MOC186-187-221-010118-
/O.CAN.KLSX.SV.W.0088.000000T0000Z-180601T0130Z/
Ste. Genevieve MO-Washington MO-St. Francois MO-
808 PM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN STE. GENEVIEVE...EAST
CENTRAL WASHINGTON AND ST. FRANCOIS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern and east central Missouri.

LAT...LON 3774 9065 3779 9064 3795 9073 3806 9031
      3776 9016 3767 9065
TIME...MOT...LOC 0107Z 254DEG 29KT 3788 9043 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:12 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 31, 5:12 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
512 PM CDT Thu May 31 2018

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 320 PM CDT Thu May 31 2018

Next round of severe thunderstorms is imminent.

The current weather setup shows one MCV just southwest of Hannibal,
Missouri and this has maintained a steady area of clouds and showers
around and just ahead of it, and is affecting the Quincy area.
Areas further to the south have partially cleared and this has
allowed them to recover and return to a more unstable state after
the morning round of rain and thunderstorms.  The most unstable air
exists across far southern MO where SBCAPE values have increased to
over 3000 J/kg, with much more modest SB and MLCAPE values across
the I-70 corridor, less than 1000.  An old outflow boundary also
exists across this CAPE gradient in far southern MO and combined
with another MCV approaching thru southwest MO, this will create the
conditions for what should be an outbreak of severe thunderstorms in
this area, and extend east toward sundown into the extreme lower
Ohio River Valley.  Temperatures range from the mid 70s in portions
of central and northeast MO to the upper 80s elsewhere.

We are still looking at severe convective initiation to get going
across southeast MO in earnest by 4pm with an exit out of our
forecast area by 8pm.  Primary initial threats will be large hail
and isolated tornadoes, evolving into a lessening tornado threat and
addition of damaging straight line wind threat with time.

Further north--including the STL metro area--it is much more
difficult with limited influence of the northeast MO MCV and likely
a too little too late influence for the southern one, and what does
develop will have to on ill defined boundaries on limited
instability.

Skies are then expected to clear this evening from west to east with
dry weather for much of tonight and into Friday.  Another night
of what is more typical summertime temps with lows from 65 to 70.
Temps will rebound on Friday thanks to decent sunshine and weak
westerly flow back into the 90 to 95 range.

TES

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 320 PM CDT Thu May 31 2018

Weak surface ridge will continue to slide east away from the area
on Friday night. A cold front over the central Plains will begin to
push east toward the forecast area overnight into early Saturday
morning. An MCS is forecast to form over parts of northeast Kansas
and southeast Nebraska and move southeast toward the area overnight.
The MCS is forecast to enter central Missouri sometime on early
Saturday morning and move southeast into east central and southeast
Missouri and southwestern Illinois through the morning on Saturday.
Ahead of the Saturday morning MCS, the environment will have CAPE
values on the order of 500 to 1000 J/kg with steep mid level lapse
rates in the order of 6.5 to 7.5 C/km with a veering low level jet.
The primary threats with the MCS will be damaging winds and large
hail.

The cold front will slowly move through the area on Saturday
afternoon and evening. Ahead of the front, the environment by
Saturday afternoon is forecast to have steep mid level lapse rates
in the order of 7.5 C/km to 8.5 C/km. Additionally, CAPE values will
be in the order of 1500-2500 J/kg with sufficient wind profiles that
will allow for multiple storm modes in the form of supercells and
bow segments along and ahead of the cold front on Saturday
afternoon. Finally, with PWAT values in the range of 1.5 to over 2
inches would suggest that there is potential for flash flooding
across the entire area. The hazards on Saturday afternoon and
evening will be damaging winds,large hail and a few tornadoes.

The cold front will clear the area by late Saturday night, but the
area will remain in northwest flow at both the surface and aloft. At
this point, Sunday looks dry as the periphery of upper level ridging
over the southwestern US moves northeast over the area. A short wave
over the lee of the rockies will eject east-southeast toward the
area. An MCS is possible over parts of central and southeast Kansas
that could impact parts of southeast Missouri and southwestern
Illinois on Monday night into early Tuesday morning. A ridge of high
pressure will build in from the Great Plains through from Wednesday.
 A weak short wave in the northwest flow will move southeast across
northeast Missouri and western and southwestern Illinois to provide
a chance for showers and thunderstorms on Thursday afternoon and
evening.

Kelly

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 512 PM CDT Thu May 31 2018

VFR conditions, outside of thunderstorms, are expected to prevail
at the TAF sites thru the valid period. The thunderstorm threat is
expected to push east of the STL metro sites by the beginning of
the valid period, with decreasing clouds later this evening and
dry weather thereafter. Otherwise, look for light winds tonight
and Friday.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 31, 3:39 PM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
339 PM CDT Thu May 31 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
339 PM CDT Thu May 31 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Numerous severe storms are possible through around 8 pm this
evening across southeast Missouri and far southern Illinois. The
main threats will be hail bigger than golf balls and isolated
tornadoes initially, changing to hail up to golf ball and
damaging winds straight line winds towards the end of the event.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms Saturday afternoon and
evening. Some of the storms may be strong to severe with the main
threats being damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through early this
evening for southeast Missouri and far southern Illinois.

TES

In the hours before

Special weather statement, May 31, 6:30 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service St Louis MO
630 PM CDT THU MAY 31 2018

MOZ072-073-084-010015-
Washington MO-Iron MO-Crawford MO-
630 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRON...SOUTHEASTERN
CRAWFORD AND SOUTHWESTERN WASHINGTON COUNTIES UNTIL 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Viburnum, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Viburnum, Courtois, Bixby, Davisville and Dillard.

This also includes  Dillard Mill Historic Site.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.

LAT...LON 3770 9116 3770 9131 3779 9131 3779 9133
      3788 9098 3766 9087 3764 9115
TIME...MOT...LOC 2330Z 259DEG 27KT 3771 9123

Kanofsky
Local storm report, May 31, 7:09 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
709 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             STAUNTON                39.01N 89.79W
05/31/2018  E0.75 INCH       MACOUPIN           IL   PUBLIC

&&

TES
Local storm report, May 31, 7:21 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
721 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             VIBURNUM                37.71N 91.14W
05/31/2018  M1.00 INCH       IRON               MO   PUBLIC

&&

PW
Local storm report, May 31, 7:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
724 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             1 W VIBURNUM            37.71N 91.14W
05/31/2018  E1.75 INCH       IRON               MO   TRAINED SPOTTER

&&

PW
Local storm report, May 31, 7:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
731 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             3 N CALEDONIA           37.81N 90.77W
05/31/2018  E2.50 INCH       WASHINGTON         MO   PUBLIC

&&

PW
Local storm report, May 31, 7:32 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
732 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             STAUNTON                39.01N 89.79W
05/31/2018  E0.88 INCH       MACOUPIN           IL   PUBLIC

&&

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:03 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington57 min
May 31, 7:28 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds32 min
May 31, 7:57 PM CDTSevere Thunderstorm WarningLSXIron, Washington12 min
May 31, 8:14 PM CDTSevere Thunderstorm WarningLSXReynolds50 min
May 31, 9:26 PM CDTSpecial Weather StatementLSXReynolds49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.